Alert archive / Maine / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 78, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2021, 6:17 PM EDT for Cumberland County, Maine. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2021, 6:17 PM EDT (22:17 UTC)
- Expired
- Jul 23, 2021, 7:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cumberland County, ME
The radar
The Portland,ME radar (KGYX), 30 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:20 PM EDT | HAIL 0.5 | 2 Wsw Falmouth, ME | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| Jul 23, 6:25 PM EDT | HAIL 0.5 | 2 S Westbrook, ME | REPORT FROM MPING: HALF-INCH (0.50 IN.) TIME ESTIMATED BY RADAR. |
| Jul 23, 6:30 PM EDT | HAIL 0.5 | Portland, ME | TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075
WUUS51 KGYX 232217
SVRGYX
MEC005-232300-
/O.NEW.KGYX.SV.W.0078.210723T2217Z-210723T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
617 PM EDT Fri Jul 23 2021
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
South central Cumberland County in southwestern Maine...
* Until 700 PM EDT.
* At 616 PM EDT, a severe thunderstorm was located near the north
side of Portland, moving southeast at 20 mph. This storm will
likely affect the city of Portland and nearby areas.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Portland, South Portland, Westbrook, Cumberland, Gorham, Falmouth,
Cape Elizabeth, Scarborough, Yarmouth, Chebeague Island, North
Yarmouth and Windham.
This includes the following highways...
Interstate 295 between mile markers 1 and 16.
Interstate 95 between mile markers 44 and 56.
This also includes...
Higgins Beach and Crescent Beach State Park.
Peaks Island, Long Island, Cushing Island, Cousins Island, and
Great Diamond Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4373 7043 4383 7021 4363 7001 4362 7005
4357 7010 4358 7016 4354 7016 4351 7020
4350 7028
TIME...MOT...LOC 2216Z 325DEG 18KT 4370 7030
HAIL...1.00IN
WIND...60MPH
$$
Kimble1 follow-up statement
741
WWUS51 KGYX 232232
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
632 PM EDT Fri Jul 23 2021
MEC005-232300-
/O.CON.KGYX.SV.W.0078.000000T0000Z-210723T2300Z/
Cumberland ME-
632 PM EDT Fri Jul 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTH CENTRAL CUMBERLAND COUNTY...
At 632 PM EDT, a severe thunderstorm was located over Downtown
Portland, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Portland, South Portland, Westbrook, Cumberland, Falmouth, Cape
Elizabeth, Scarborough, Yarmouth and Chebeague Island.
This also includes...
Higgins Beach and Crescent Beach State Park.
Peaks Island, Long Island, Cushing Island, Cousins Island, and
Great Diamond Island.
This includes the following highways...
Interstate 295 between mile markers 1 and 14.
Interstate 95 between mile markers 44 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4367 7039 4379 7017 4363 7001 4362 7005
4357 7010 4358 7016 4354 7016 4351 7020
4350 7028
TIME...MOT...LOC 2232Z 323DEG 18KT 4364 7025
HAIL...1.00IN
WIND...60MPH
$$
KimbleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:36 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 23, 3:36 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Gray ME 336 PM EDT Fri Jul 23 2021 .SYNOPSIS... Scattered showers and thunderstorms are across the region this afternoon and will wane as the sunsets. High pressure will build in with clear skies tomorrow. A front will approach the region overnight Saturday and cross the area on Sunday morning bringing widespread rain and thunder. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... Scattered showers and thunderstorms persist across the region this afternoon as upper level trough keeps freezing levels low. Most of these storms are Pulse type, quick to intensify and quick to pass. With the low freezing levels have had reports of hail and expect some very isolated wind damage with the strongest cores collapsing. Convective initiation is very much tied to the diurnal heating and thus expect the reverse later this evening with coverage rapidly decreasing after sunset. HRRR has done a good job with the timing and general coverage of the convection and have leaned on it for the PoP for the next several hours. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... Overnight after storms decrease we'll see clear skies. Satellite reveals a broad area of dry air to our west and expect temperatures to fall rapidly as a result. Lows will drop the low 50s with some northern valleys in the 40s. While it's generally dry, midday dew points are in the 50s and expect fog to form in the CT river valley, and possibly up into the northern Androscoggin. For Saturday expect clear skies with high pressure. A robust seabreeze will likely push inland as far as Sebago lake and keep temperatures cooler along the coast. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Low pressure will be passing well north of the area as it travels through central Quebec Sunday morning, with a warm front associated with the system approaching the area at this time. Widespread shower ahead of the front will be ongoing Sunday morning. The rain will mostly end across western New Hampshire by the early afternoon as the region tries to break into the warm sector behind the warm front. The warm air is notoriously stubborn to actually make it in with these type of set ups, but if and where it does make will stand the best chance of seeing a few stronger thunderstorms Sunday afternoon as the cold front approaches. Areas farther east into Maine will likely hold onto the showers for more of the afternoon hours, thus minimizing the risk of storms across these areas. The front will most likely be clearing the coastline by Monday morning, with our trough dominated pattern continuing for the foreseeable future. Next week will continue to be characterized by temperatures generally near to below normal, with frontal passages roughly every other day and broad surface high pressure in between. High pressure looks to be in control for Monday, with seasonable highs and mainly sunny skies. A cold front will approach later Tuesday, likely brining a round of afternoon showers and thunderstorms. The front will likely clear the area on Wednesday, yielding clearing and improving conditions during the daytime on Wednesday as weak high pressure builds into the area for Wednesday night and Thursday. Another front will likely approach the area by late next week, but it's too early to tell and there is significant model divergence on where and when the low will track through, so at this time I'm keeping an increased chance of POP's for the end of the time period. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Short Term... Scattered showers and thunderstorms are ongoing across the region and may briefly impact CON MHT PSM through the next few hours. Showers will end after sunset with valley fog in the CT river impacting HIE and LEB overnight. Sunny skies and VFR will continue through the day on Saturday. Long Term... Widespread showers will bring restrictions Sunday morning, lasting through most of the afternoon across eastern terminals, while western terminals see a period of VFR/MVFR conditions Sunday starting late morning before scattered thunderstorms develop in the late afternoon hours. VFR conditions return Monday, with another chance of showers and storms returning Tuesday afternoon. VFR conditions likely return later on Wednesday. && .MARINE... Short Term... Few scattered thunderstorms will move over Casco Bay and the midcoast for the next few hours. Otherwise calm winds and seas will hold through the start of the weekend. Long Term... A front will cross the region on Sunday morning with rain, and thunderstorms. Winds will go NW behind the front. && .TIDES/COASTAL FLOODING... High astronomical tides will bring water levels just to minor flood stage across New Hampshire and southwest Maine. With calm seas and little wave action have opted for a Coastal Flood statement to highlight the elevated water levels. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Curtis SHORT TERM... LONG TERM...Clair/Legro AVIATION... MARINE... TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 23, 3:06 AM EDT, 15 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 306 AM EDT Fri Jul 23 2021 MEZ023-024-NHZ014-240715- Coastal York-Coastal Cumberland-Coastal Rockingham- 306 AM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Astronomical tides peak tonight and given that recent tides have managed to rise a little higher than predicted some minor flooding is possible in the low lying areas from Portland south to the Seacoast. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-025>028-033-NHZ001>013-015-240715- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 306 AM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-240715- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 306 AM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 5:31 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
531 PM EDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 S HOPKINTON 43.14N 71.67W
07/23/2021 M1.25 INCH HILLSBOROUGH NH PUBLIC
OCCURRED AT HOPKINTON RESERVOIR.
&&
TUBBSSpecial weather statement, Jul 23, 5:59 PM EDT, 18 minutes before
Special Weather Statement National Weather Service Gray ME 559 PM EDT Fri Jul 23 2021 NHZ002-003-232230- Northern Grafton-Southern Coos- 559 PM EDT Fri Jul 23 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COOS AND NORTHEASTERN GRAFTON COUNTIES... At 559 PM EDT, a strong thunderstorm was located 8 miles south of Lancaster, moving south at 15 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Bethlehem, Franconia, Carroll, Jefferson and Whitefield. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4439 7160 4443 7144 4423 7133 4418 7158 TIME...MOT...LOC 2159Z 352DEG 14KT 4437 7150 MSC
Local storm report, Jul 23, 6:02 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
602 PM EDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL WEST BALDWIN 43.83N 70.78W
07/23/2021 E0.25 INCH CUMBERLAND ME PUBLIC
TIME ESTIMATED BY RADAR.
&&
TUBBSLocal storm report, Jul 23, 6:04 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
604 PM EDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL CUMBERLAND 43.80N 70.26W
07/23/2021 E0.25 INCH CUMBERLAND ME PUBLIC
&&
TUBBSLocal storm report, Jul 23, 6:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
607 PM EDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 NW CUMBERLAND 43.83N 70.32W
07/23/2021 E0.70 INCH CUMBERLAND ME PUBLIC
TIME ESTIMATED BY RADAR.
&&
TUBBSLocal storm report, Jul 23, 6:13 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
613 PM EDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 3 W POWNAL 43.89N 70.25W
07/23/2021 M30 MPH CUMBERLAND ME OFFICIAL NWS OBS
TIME ESTIMATED BY RADAR.
&&
TUBBSThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:20 PM EDT | Special Weather Statement | GYX | York | 25 min |
| Jul 23, 12:29 PM EDT | Special Weather Statement | GYX | Kennebec | 31 min |
| Jul 23, 12:38 PM EDT | Special Weather Statement | GYX | York | 37 min |
| Jul 23, 12:47 PM EDT | Special Weather Statement | GYX | Oxford | 28 min |
| Jul 23, 12:57 PM EDT | Severe Thunderstorm Warning | GYX | York | 33 min |
| Jul 23, 1:05 PM EDT | Special Weather Statement | GYX | Androscoggin | 25 min |
| Jul 23, 1:09 PM EDT | Special Weather Statement | GYX | Kennebec | 36 min |
| Jul 23, 1:30 PM EDT | Special Weather Statement | GYX | Androscoggin | 30 min |
| Jul 23, 1:41 PM EDT | Special Weather Statement | GYX | Kennebec | 34 min |
| Jul 23, 1:45 PM EDT | Special Weather Statement | GYX | York | 30 min |
| Jul 23, 1:57 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 27 min |
| Jul 23, 2:05 PM EDT | Special Weather Statement | GYX | Sagadahoc | 25 min |
| Jul 23, 2:09 PM EDT | Special Weather Statement | GYX | Kennebec | 36 min |
| Jul 23, 2:13 PM EDT | Severe Thunderstorm Warning | GYX | York | 27 min |
| Jul 23, 2:16 PM EDT | Special Marine Warning | GYX | 26 min | |
| Jul 23, 2:21 PM EDT | Special Weather Statement | GYX | Somerset | 39 min |
| Jul 23, 2:24 PM EDT | Severe Thunderstorm Warning | GYX | Oxford, York | 51 min |
| Jul 23, 2:50 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Sagadahoc | 25 min |
| Jul 23, 2:56 PM EDT | Special Marine Warning | GYX | 34 min | |
| Jul 23, 3:13 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Sagadahoc | 32 min |
| Jul 23, 3:19 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Franklin, Kennebec, Oxford | 41 min |
| Jul 23, 3:25 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Somerset | 23 min |
| Jul 23, 3:27 PM EDT | Special Marine Warning | GYX | 48 min | |
| Jul 23, 3:34 PM EDT | Special Weather Statement | GYX | Androscoggin | 26 min |
| Jul 23, 3:39 PM EDT | Coastal Flood Statement | GYX | Cumberland, York | 10 hr |
| Jul 23, 3:39 PM EDT | Special Marine Warning | GYX | 66 min | |
| Jul 23, 3:41 PM EDT | Special Weather Statement | GYX | Knox | 34 min |
| Jul 23, 4:00 PM EDT | Special Weather Statement | GYX | Androscoggin | 30 min |
| Jul 23, 4:09 PM EDT | Special Weather Statement | GYX | Androscoggin | 36 min |
| Jul 23, 4:14 PM EDT | Special Weather Statement | GYX | Oxford | 31 min |
| Jul 23, 4:22 PM EDT | Special Weather Statement | GYX | Kennebec | 23 min |
| Jul 23, 4:44 PM EDT | Special Weather Statement | GYX | Androscoggin, Kennebec | 31 min |
| Jul 23, 4:57 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 33 min |
| Jul 23, 5:23 PM EDT | Special Weather Statement | GYX | Lincoln | 22 min |
| Jul 23, 5:28 PM EDT | Special Weather Statement | GYX | Cumberland, Sagadahoc | 32 min |
| Jul 23, 5:35 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 18 min |
| Jul 23, 5:53 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 37 min |
| Jul 23, 6:19 PM EDT | Special Marine Warning | GYX | 56 min | |
| Jul 23, 6:30 PM EDT | Special Weather Statement | GYX | York | 30 min |
| Jul 23, 6:57 PM EDT | Special Weather Statement | GYX | York | 18 min |
| Jul 23, 7:06 PM EDT | Special Weather Statement | GYX | York | 24 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.